MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - CW; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - CW; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMC2824C150TU
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant captivia stent graft system was implanted in a patient for the endovascular treatment of an unknown size thoracic aortic aneurysm.It was reported that follow up ct on an unknown date showed what appeared to be a type iii endoleak.It was reported that the endoleak was thought to be a type iiib endoleak as there were no markers at the top of the separated piece and the distal graft that had separated was only approx.6cm in length.A re-intervention procedure was carried out approximately 7 years post the index procedure and a valiant navion stent graft vnmc2828c182tu was implanted to cover the endoleak.No further issues reported and there was no endoleak seen at the end of the procedure.As per the physician, the cause of the event was due to the patient¿s tortuous distal aorta.No additional clinical sequelae were reported and the patient is fine.
 
Additional Manufacturer Narrative
Additional information: it was reported that the patient was lost to follow up for 7 years after the initial procedure.Film evaluation summary: the reported severed stent graft and resulting type iiib fabric endoleak was confirmed; however, the exact cause could not be determined from the films returned.No clear issues were seen from the ct¿s at 1-month follow-up, lack of patient follow-up films did not allow for assessment of the stent graft in-vivo configuration during the 7 year implant duration, and therefore the onset of this event could not be determined.Films returned at the 7-year follow-up confirmed that the four (4) distal stents of the distally implanted captivia had broken away near its mid-length (as a unit) at the distal overlapping junction, and there was a resulting type iiib fabric endoleak.The four stent (65mm length) detached section was positioned distally ~13mm below the overlapping junction, and this separation/gap was also radially offset ~15mm laterally-right.Per 3d-ct reconstruction, during the 7 year implant duration there appears to have been thoracic vessel elongation of 18mm measured from the lsa to the celiac, there was 9mm of distal migration of the proximally implanted device, and no appreciable change in the amount of junctional overlap between the three implanted devices.No obvious stent fractures were seen from any of the 4 detached distal stents, and no stent graft integrity issues were seen with the two devices within the overlapping section proximal to the severance.The od of the most proximal stent from the severed section had increased in diameter to 29mm.This larger than expected stent od would suggest that the fabric surrounding the detached stent was compromised (un-restrained radially), which was a likely result of the fabric being torn apart.The cause of this highly unusual stent graft severance event could not be determined from the returned films.Since the stent grafts remain in the patient a complete investigation could not be performed.The severance occurred within the saccular aneurysm in a location which was unapposed to the thoracic vessel, and at a likely fabric articulation location just below the component junction of the overlapping devices.It is possible that aneurysm remodeling, as indicated by the vessel elongation seen during the 7 year implant duration, may have led to increased forces on the stent graft near the junctional overlap, which eventually caused the fabric to tear and the stent graft to separate into two pieces.Film evaluation summary per outside consultant ppt slide deck: there has been complete detachment of the distally implanted device.The detachment occurred just below the junction of the mid and distally implanted devices, and the proximal end of the detached device is in essentially the same overlapping position as seen at the 1-month ct.During the implant duration between 1 month and 7 years there has been vessel elongation of 18mm (from 278mm to 296mm); measured from the lsa to the celiac.During this same implant duration there has also been 9mm of distal migration of the proximally implanted device, as well as a 5mm increase in the distance between the distal edge of the distal device and the celiac.The exact cause of the stent graft severance could not be determined.There appears to have been aneurysm remodeling which may have contributed.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - CW
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key9259297
Report Number9612164-2019-04555
Device Sequence Number2054505
Product Code MIH
UDI-Device Identifier00613994802835
UDI-Public00613994802835
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/29/2012
Device Model NumberVAMC2824C150TU
Device Catalogue NumberVAMC2824C150TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/21/2019
Initial Date Received by Manufacturer 09/18/2019
Supplement Date Received by Manufacturer11/06/2019
Initial Report FDA Received Date10/31/2019
Supplement Report FDA Received Date11/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR